CHICAGO- Acai berry, cumin, herbal tea, turmeric and long-term use of garlic all herbal supplements commonly believed to be beneficial to your health may negatively impact chemotherapy treatment according to a new report presented at the American Society of Clinical Oncology (ASCO) meeting in Chicago this summer. Researchers from Northwestern Memorial hospital say there is growing evidence that these popular supplements may intensify or weaken the effect of chemotherapy drugs and in some cases, may cause a toxic, even lethal reaction.
"With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they're natural and safe," said June M. McKoy, MD, geriatrician at Northwestern Memorial Hospital and lead investigator on the ASCO presentation. "What people don't realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately".
McKoy, who is also director of geriatric oncology at the Robert H. Lurie Comprehensive Cancer Center of Northwestern University, says more research is needed to understand which supplements interact with chemotherapy drugs and the extent of those interactions and encourages patients to openly communicate with their physicians about the use of supplements.
"Patients need to tell their doctors what medications they are taking including vitamins and supplements to avoid any possible interaction," said McKoy who is also an assistant professor of medicine and preventive medicine at Northwestern University Feinberg School of Medicine.
Herbal supplements, defined as plant or plant parts used for therapeutic purposes, can interact with chemotherapy drugs through different mechanisms. Some herbs can interfere with the metabolism of the drugs, making them less effective while other herbs such as long-term use of garlic may
|Contact: Angela Salerno|
Northwestern Memorial Hospital